Alert archive / Kansas / Blowing Dust Advisories in 2017

Blowing Dust Advisory 2, NWS Dodge City, KS

March 23, 20175 counties in Kansas

NWS Dodge City, KS issued this blowing dust advisory at Mar 23, 2017, 4:31 PM CDT for 5 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 4:31 PM CDT (21:31 UTC)
Expired
Mar 23, 2017, 9:26 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-900 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS73 KDDC 232131
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
431 PM CDT Thu Mar 23 2017

KSZ061-062-074-075-084-085-240545-
/O.CON.KDDC.HW.W.0002.170324T1200Z-170325T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
431 PM CDT Thu Mar 23 2017 /331 PM MDT Thu Mar 23 2017/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/
TO 7 PM CDT /6 PM MDT/ FRIDAY...

* TIMING...Late Friday morning through Friday evening.

* WINDS...North winds 35 to 45 mph with gusts 55-60 mph.

* IMPACTS...Driving may be hazardous for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ087-240545-
/O.NEW.KDDC.DU.Y.0002.170323T2131Z-170324T0500Z/
/O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/
Meade-
Including the cities of Meade, Plains City, and Fowler
431 PM CDT Thu Mar 23 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Dodge City has issued a Blowing
Dust Advisory, which is in effect until midnight CDT tonight. 

* TIMING...Late Friday morning through Friday evening.

* WINDS...North winds 30 to 50 mph with gusts 55-60 mph.

* VISIBILITY...widespread 1 to 2 miles, below one quarter mile in
  the burn scar regions.

* Impacts...Driving may be hazardous for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

A Blowing Dust Advisory means that blowing dust will restrict
visibilities. Travelers are urged to use caution.

The Kansas Department of Health and Environment, Bureau of Air,
Recommends that you take preventative measures during this
blowing dust event, such as staying inddor or wearing protective
breathing masks if outside. High dust concentrations can cause
respiratory problems, decrease lung activity, aggravate Asthma,
and lead to potential heart-related problems, especially with
children, elderly, or those with pre existing respiratory
conditions.

&&

$$

KSZ078-080-088-089-240500-
/O.NEW.KDDC.DU.Y.0002.170323T2131Z-170324T0500Z/
Ford-Kiowa-Clark-Comanche-
Including the cities of Dodge City, Greensburg, Haviland, 
Ashland, Minneola, Coldwater, Lake Coldwater, and Protection
431 PM CDT Thu Mar 23 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

The National Weather Service in Dodge City has issued a Blowing
Dust Advisory, which is in effect until midnight CDT tonight. 

* TIMING...This afternoon through midnight

* WINDS...South at 25 to 35 mph, gusting to 45 mph

* VISIBILITY...widespread 1 to 2 miles, below one quarter mile in
  the burn scar regions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blowing Dust Advisory means that blowing dust will restrict
visibilities. Travelers are urged to use caution.

The Kansas Department of Health and Environment, Bureau of Air,
Recommends that you take preventative measures during this
blowing dust event, such as staying inddor or wearing protective
breathing masks if outside. High dust concentrations can cause
respiratory problems, decrease lung activity, aggravate Asthma,
and lead to potential heart-related problems, especially with
children, elderly, or those with pre existing respiratory
conditions.

&&

$$

KSZ043-044-063-076-077-086-240545-
/O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/
Scott-Lane-Finney-Haskell-Gray-Seward-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Sublette, Satanta, Cimarron, Montezuma, and Liberal
431 PM CDT Thu Mar 23 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* TIMING...Late Friday morning through Friday evening.

* WINDS...North winds 30 to 50 mph with gusts 55-60 mph.

* IMPACTS...Driving may be hazardous for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
761 
WWUS73 KDDC 240226
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
926 PM CDT Thu Mar 23 2017

KSZ087-241030-
/O.CAN.KDDC.DU.Y.0002.000000T0000Z-170324T0500Z/
/O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/
Meade-
Including the cities of Meade, Plains City, and Fowler
926 PM CDT Thu Mar 23 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH
FRIDAY EVENING...
...BLOWING DUST ADVISORY IS CANCELLED...

The National Weather Service in Dodge City has cancelled the
Blowing Dust Advisory. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

KSZ078-080-088-089-240330-
/O.CAN.KDDC.DU.Y.0002.000000T0000Z-170324T0500Z/
Ford-Kiowa-Clark-Comanche-
Including the cities of Dodge City, Greensburg, Haviland, 
Ashland, Minneola, Coldwater, Lake Coldwater, and Protection
926 PM CDT Thu Mar 23 2017

...BLOWING DUST ADVISORY IS CANCELLED...

The National Weather Service in Dodge City has cancelled the
Blowing Dust Advisory. 


$$

KSZ061-062-074-075-084-085-241030-
/O.CON.KDDC.HW.W.0002.170324T1200Z-170325T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
926 PM CDT Thu Mar 23 2017 /826 PM MDT Thu Mar 23 2017/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/
TO 7 PM CDT /6 PM MDT/ FRIDAY...

* TIMING...Late Friday morning through Friday evening.

* WINDS...North winds 35 to 45 mph with gusts 55-60 mph.

* IMPACTS...Driving may be hazardous for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ043-044-063-076-077-086-241030-
/O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/
Scott-Lane-Finney-Haskell-Gray-Seward-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Sublette, Satanta, Cimarron, Montezuma, and Liberal
926 PM CDT Thu Mar 23 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH
FRIDAY EVENING...

* TIMING...Late Friday morning through Friday evening.

* WINDS...North winds 30 to 50 mph with gusts 55-60 mph.

* IMPACTS...Driving may be hazardous for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust advisory went out at Mar 23, 3:46 PM CDT, 45 minutes earlier.

Area forecast discussion, Mar 23, 3:46 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
346 PM CDT Thu Mar 23 2017

...Updated short term, long term and fire weather discussion...

.SHORT TERM...(This evening through Friday)
Issued at 345 PM CDT Thu Mar 23 2017

Short term weather issues center around severe weather potential
this evening and then high wind potential for Friday. A strong
upper level storm system was moving out of the western states this
afternoon and will move out over the central and southern Plains
on Friday. Strong southerly low level flow was pushing low to mid
50s dewpoints into western and central Kansas which was aiding in
an increasingly unstable airmass. SPC Mesoscale Analysis page
shows MLCape values up around 1500 J/KG by mid afternoon. Model
soundings also show the warm layer aloft present today over the
area eroding this afternoon. In addition, surface obs show a
dryline sharpening up over far western Kansas this afternoon.
Convergence along this dryline has been fairly weak so far.

Convective allowing models all tend to show thunderstorms breaking
out along and east of the dryline around the 5pm-7pm time frame.
Given the increasing instability and 0-6km bulk shear around
50-60kts, there should be an opportunity for a few supercell
thunderstorms this evening. Hail and damaging winds still appear
to be the main threat but an isolated tornado can not be ruled out
for a few hours early on. As has been pointed out by previous
shifts, the convective mode may change to a more linear
configuration this evening given that the bulk shear vectors are
not that perpendicular to the surface boundary.

Storms intensity should decrease as the evening goes on. Most
models agree that most of the convective activity should be ending
or moving out of western Kansas by around midnight or shortly
thereafter.

As the upper system moves out on Friday, a strong surface low
pressure center will move from eastern Colorado into the northern
Panhandle region. A very strong pressure gradient will develop
over northwest and far southwest Kansas during the day. Model
soundings from the GFS and NAM show 50-60 knot winds developing in
the upper portions of the mixed layer across far southwest Kansas
during the day. The the best chance for high wind criteria to be
met across my area will be along and west of Highway 25. Have
upgraded the High Wind Watch to a warning in that area for
tomorrow and will leave the watch farther east intact for now.

The bulk of any deformation precipitation will stay to the north
and west of southwest Kansas on Friday. Will keep a chance for
showers and isolated thunderstorms going through the day Friday as
well given instability due to the cold air aloft during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 345 PM CDT Thu Mar 23 2017

Additional chances for rain and thunderstorms will be possible on
Sunday and again around the middle of next week as more upper
level storm systems move across the central CONUS in this active
weather pattern. Timing continues to be an issue with the storm
system around the middle of next week as the ECMWF shows a more
progressive storm while the GFS has the system moving out slower
and farther to the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Mar 23 2017

The stratus in KHYS should be clearing out in the next hour,
creating VFR conditions for all TAF sites, except for possible
periods of MVFR due to thunderstorms. With a low pressure system
coming through overnight, the pressure gradient is increased
causing sustained winds of 20-30 knots and wind gusts of up to 40
knots through ~10Z, when the gusts dies down. However, winds will
remain at 10-20 knots thereafter. Scattered thunderstorms, with
the potential for some to become severe due to hail and high
winds, start after ~1Z for KGCK and KDDC and ~3Z for KHYS. Storms
should move out of all areas by ~7Z.

&&

.FIRE WEATHER...
Issued at 345 PM CDT Thu Mar 23 2017

Will keep the Red Flag Warning for the western three counties of
southwest Kansas going until expiration time this evening. A dry
line was moving into far southwest Kansas with humidity levels
along the Highway 27 corridor falling into the mid teens to around
20 this afternoon. Conditions should improve rapidly toward sunset
as the dry line surges back to the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  62  37  65 /  70  50  10   0
GCK  45  56  33  66 /  60  40  10   0
EHA  45  53  32  67 /  50  30   0   0
LBL  46  61  34  68 /  70  30  10   0
HYS  53  64  38  61 /  60  40  20  10
P28  54  71  42  66 /  30  40  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM
MDT/ Friday for KSZ061-062-074-075-084-085.

Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ061-074-084.

High Wind Watch from Friday morning through Friday evening for
KSZ043-044-063-076-077-086-087.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Reynolds
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 23, 3:48 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
348 AM CDT Thu Mar 23 2017

KSZ030-031-043>046-061>066-074>081-084>090-232100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Thu Mar 23 2017 /248 AM MDT Thu Mar 23 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms capable of producing hail up to 2 inches and
wind gusts of 60 to 70 mph will be possible early this evening.
There is even a slight chance for an brief isolated tornado early
in the event.

A red flag warning is in effect this afternoon for extreme western
Kansas. Please refer to the latest fire weather product (RFWDDC)
for more details.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
* Fog: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Very strong north winds of 30 to 40 mph can be expected on Friday.
Wind gusts of 50 to 55 will also be possible, especially west of
a Dighton to Meade line.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Significant risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Limited risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this evening,
especially near the highway 83 corridor.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:38 AM CDTRed Flag WarningDDCHamilton, Morton, Stanton17 hr
Mar 23, 3:56 AM CDTHigh Wind WatchDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more21 hr
Mar 23, 3:48 PM CDTHigh Wind WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens21 hr
Mar 23, 4:58 PM CDTSpecial Weather StatementDDCMorton47 min
Mar 23, 5:01 PM CDTSpecial Weather StatementDDCFinney, Lane, Scott44 min
Mar 23, 5:08 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott40 min
Mar 23, 5:35 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton55 min
Mar 23, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens46 min
Mar 23, 5:57 PM CDTSpecial Weather StatementDDCLane18 min
Mar 23, 6:03 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton57 min
Mar 23, 6:23 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens52 min
Mar 23, 6:39 PM CDTSpecial Weather StatementDDCScott36 min
Mar 23, 6:50 PM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny, Morton, Scott and 1 more55 min

Nearby

Blowing Dust Advisories in Kansas, 2017Every blowing dust advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.